Pennsylvania, 2003

Hail in Pennsylvania, August 26, 2003

August 26, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 26, 8:41 AM EST, 14 minutes earlier.

Area forecast discussion, Aug 26, 8:41 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EDT TUE AUG 26 2003

MRNG UPDATE FOR SVR TSTM WATCH.
FFA CONTS NRN HALF WRN PA TIL 10PM TNGT.
STORMS WILL CONTINUE TO REGENERATE AND MOVE SEWD ACROSS THE WATCH AREAS
IN VERY MOIST/UNSTABLE AIRMASS. REST SAME.

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES
OHZ039>041...OHZ048>050.

PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022>023.

SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>030.

WV...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES
WVZ001>003.
Hazardous weather outlook, Aug 26, 4:23 AM EST, 4 hours 32 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  UNSTABLE AIR
ALONG WITH HUMID CONDITIONS HAVE MOVED INTO THE AREA BEHIND A WARM
FRONT. THUNDERSTORMS ARE POSSIBLE AT ANY TIME TODAY BUT WILL BE
MORE LIKELY TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...

.ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.

TYBURSKI

In the hours before

Local storm report, Aug 26, 7:22 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
822 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    DRAVOSBURG                PA   0.50 INCH HAIL
08/26/03   ALLEGHENY
Local storm report, Aug 26, 7:40 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
840 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    DRAVOSBURG                PA   0.50 INCH HAIL
08/26/03   ALLEGHENY

0830 AM    ACME                      PA   .75 INCH HAIL
08/26/03   WESTMORELAND
Special weather statement, Aug 26, 8:12 AM EST, 43 minutes before
OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-030-WVZ001>003-
261800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 AM EDT TUE AUG 26 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT TUESDAY
AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FOREST          INDIANA         JEFFERSON
  LAWRENCE        MERCER          VENANGO         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         OHIO

IN OHIO...

  CARROLL         COLUMBIANA      COSHOCTON       HARRISON
  JEFFERSON       TUSCARAWAS
Local storm report, Aug 26, 8:15 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
915 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    DRAVOSBURG                PA   0.50 INCH HAIL
08/26/03   ALLEGHENY

0830 AM    ACME                      PA   .75 INCH HAIL
08/26/03   WESTMORELAND

0856 AM    FRANKLIN                  PA   FLASH FLOODS
08/26/03   VENANGO                        BETWEEN 0856 AM AND 0911
                                          AM STREAMS OVER ROADS AND
                                          IN BUILDINGS
Local storm report, Aug 26, 8:16 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
916 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    DRAVOSBURG                PA   0.50 INCH HAIL
08/26/03   ALLEGHENY

0830 AM    ACME                      PA   .75 INCH HAIL
08/26/03   WESTMORELAND

0856 AM    FRANKLIN                  PA   FLASH FLOODS
08/26/03   VENANGO                        BETWEEN 0856 AM AND 0911
                                          AM STREAMS OVER ROADS AND
                                          IN BUILDINGS

0855 AM    POLK                      PA   WIND DAMAGE
08/26/03   VENANGO                        LARGE TREES DOWN
Local storm report, Aug 26, 8:23 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
923 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SANDY LAKE                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN

0850 AM    NEW LEBANON               PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN AND POWER
                                          OUTAGES. HOUSE ON FIRE DUE
                                          TO LIGHTNING STRIKE.

The radar

The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 13:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Venango

When
August 26, 8:55 AM EST
Where
Venango County, Cranberry
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.350, -79.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334332.